Wisconsin, 2003

Damaging Winds in Wisconsin, August 28, 2003

August 28, 2003 · NWS ARX · 5 events in 2 counties and zones

Storm spotters and law enforcement officials estimated winds as high as 65 mph, which blew down trees and power lines. In addition, a tractor trailer was damaged when it was flipped over by the strong winds in Tomah (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and law enforcement officials estimated winds as high as 65 mph, which blew down trees and power lines. In addition, a tractor trailer was damaged when it was flipped over by the strong winds in Tomah (Monroe County). A few trees and corn fields were also damaged along County Road B near Sparta (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 2:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 2:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT THU AUG 28 2003

THE CHANCE OF SEVERE WEATHER THIS EVENING...TEMPERATURES FROM
TONIGHT THROUGH SATURDAY...CLOUD COVER ON SUNDAY AND SUNDAY NIGHT...
AND TEMPERATURES FOR MONDAY THROUGH WEDNESDAY...AND THE CHANCE OF
PRECIPITATION NEXT TUESDAY AND WEDNESDAY ARE THE MAIN FORECAST
CONCERNS WITH THIS FORECAST PACKAGE THIS AFTERNOON.

AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER ONTARIO JUST
NORTH OF INTERNATIONAL FALLS. A COLD FRONT EXTENDED FROM THIS LOW
SOUTHWEST THROUGH NEW ULM MINNESOTA...SIOUX CITY IOWA...AND LINCOLN
NEBRASKA. A WARM FRONT WAS SITUATED ACROSS EAST CENTRAL MINNESOTA
AND CENTRAL WISCONSIN FROM NEAR ST CLOUD MINNESOTA TO OSHKOSH
WISCONSIN. TEMPERATURES SOUTH OF THE WARM FRONT AND WEST OF COLD
FRONT HAVE CLIMBED TO 90 DEGREES AND SURFACE DEW POINTS ARE IN THE
LOWER 70S. THIS IS RESULTING IN SURFACE BASED CAPES ARE RANGING FROM
2500-3500 J/KG ACROSS SOUTH CENTRAL MINNESOTA...EASTERN IOWA...
AND SOUTHERN WISCONSIN. 700 MB TEMPERATURES WERE 1-2C SLIGHTLY
WARMER THAN INITIALIZED OVER NEBRASKA THIS MORNING ON BOTH THE
28/12Z ETA AND GFS. THE PROFILERS SHOW THAT THIS WARMER AIR HAS
MOVED IN ALOFT AHEAD OF THE COLD FRONT. AS A RESULT...THIS IS
CAPPING ANY CONVECTION FROM DEVELOPING ALONG THE COLD FRONT.
HOWEVER...AS WE APPROACH EVENING...THE WARM AIR ALOFT WILL GRADUALLY
COOL AND 65 KNOT 250 MB SPEED MAX MOVES ACROSS THE SOUTHERN
MINNESOTA LATE THIS AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG THE COLD FRONT. ETA SOUNDINGS SUGGEST THAT THESE
THUNDERSTORMS WILL EVENTUALLY EVOLVE INTO A LINE OF THUNDERSTORMS.
WITH DRY AIR MOVING IN ALOFT...THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS. HOWEVER...AS THE WET BULB ZERO HEIGHTS DECREASE...
THERE WILL ALSO BE A THREAT FOR LARGE HAIL TOO. AS A RESULT...THE
SLIGHT RISK FROM THE STORM PREDICTION CENTER STILL LOOKS GOOD. THE
MAIN THREAT FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND
EVENING ACROSS CENTRAL WISCONSIN...SOUTHEAST MINNESOTA...AND
NORTHEAST IOWA...AND LATE EVENING TO 3 AM ACROSS THE REMAINDER OF
THE AREA. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM A QUARTER TO A
THIRD OF AN INCH...BUT CANNOT RULE OUT AMOUNTS APPROACHING AN INCH
IN A FEW SPOTS.

ON FRIDAY MORNING...THE TEMPERATURE GUIDANCE IN THE MODELS VARIES
QUITE A BIT WITH THE GFS RUNNING ABOUT 3-6F WARMER THAN THE ETA.
THE SURFACE TRAJECTORY SHOWS THAT THE AIR MASS THAT WILL BE LOCATED
ACROSS OUR AREA ON FRIDAY MORNING WAS OVER CENTRAL NORTH DAKOTA THIS
MORNING. LOW TEMPERATURES WERE IN THE LOWER AND MIDDLE 50S ACROSS
THAT AREA THIS MORNING. THESE TEMPERATURES WERE MUCH CLOSER TO THE
ETA. AS A RESULT...I TRENDED TOWARDS IT FOR TONIGHT.

ON FRIDAY...THE TEMPERATURE GUIDANCES ARE FAIRLY CLOSE. HOWEVER...IN
THE REMAINDER OF THE AREA...THERE IS ABOUT A 5 DEGREE TEMPERATURE
DIFFERENCE. OVERALL...THE NGM IS THE WARMEST AND THE GFS IS COLDEST.
I HAVE OPTED TO GO WITH THE ETA WHICH IS A GOOD COMPROMISE BETWEEN
THE TWO. THE ONLY OTHER QUESTION THAT I HAVE IN TEMPERATURES IS THE
AFFECT OF THE DRY SANDY RIVER VALLEY ON THE TEMPERATURES. AS A
RESULT...I WENT A DEGREE OR TWO WARMER THAN THE ETA GUIDANCE IN
THESE LOCATIONS.

ON FRIDAY NIGHT...THE SURFACE HIGH WILL BE DIRECTLY OVERHEAD. WITH
LIGHT WINDS AND GENERALLY CLEAR SKIES...THIS SHOULD PRODUCE GOOD
RADIATIVE COOLING. LOW TEMPERATURES WILL LIKELY COOL OFF INTO THE
LOWER AND MIDDLE 40S ACROSS MUCH OF THE REGION. THE ONLY EXCEPTION
WILL BE IN THE MISSISSIPPI RIVER VALLEY WHERE THE WARM WATERS WILL
KEEP TEMPERATURES UP ABOUT 5 DEGREES.

LOOKING AHEAD TO SUNDAY...THERE IS SOME QUESTION ON THE AMOUNT OF
CLOUD COVER. BOTH MODELS HAVE A WEAK SHORT WAVE TROUGH MOVING
THROUGH THE NORTHERN PLAINS. THE ETA HAS MUCH MORE MOISTURE AT
700 MB AND 500 MB THAN THE GFS. THIS IS MAINLY DUE TO STRONGER
MOISTURE RETURN ON THE BACK SIDE OF THE CANADIAN HIGH. SINCE THERE
IS SOME QUESTION WHICH MODEL IS CORRECT...I HAVE OPTED TO GO PARTLY
CLOUDY FROM SATURDAY NIGHT INTO SUNDAY NIGHT. IF THE ETA IS CORRECT
AND THE RETURN FLOW DOES OCCUR...TEMPERATURES FOR MONDAY THROUGH
WEDNESDAY WILL HAVE TO BE INCREASED. I WILL WAIT AT LEAST ANOTHER
DAY BEFORE DOING THIS.

ON TUESDAY AND WEDNESDAY...THE GFS AND EUROPEAN SHOW A WEAK SHORT
WAVE TROUGH MOVING EAST THROUGH THE UPPER MISSISSIPPI VALLEY. THIS
SYSTEM APPEARS TO BE RATHER WEAK AND AT THIS TIME...IM NOT TOO
EXCITED ABOUT THE PRECIPITATION CHANCES WITH THIS SYSTEM.
ALSO...THERE ARE ONLY 4 MEMBERS OF THE GFS ENSEMBLES THAT EVEN SHOW
THIS SYSTEM. AS A RESULT...I OPTED TO KEEP THE MENTION OF SMALL
PRECIPITATION CHANCES FOR THIS TIME PERIOD.

THE NEXT CHANCE OF RAIN APPEARS TO BE ON THURSDAY AND THURSDAY NIGHT
ALONG A CANADIAN COLD FRONT MOVING SOUTHEAST THROUGH THE REGION.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

BOYNE
Hazardous weather outlook, Aug 28, 10:39 AM CST, 6 hours 41 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON AND ACROSS THE
AREA THIS EVENING. ENOUGH MOIST AND UNSTABLE AIR IS EXPECTED TO BE
IN PLACE THIS AFTERNOON TO SUPPORT THUNDERSTORM DEVELOPMENT ACROSS
THE AREA AHEAD OF THE FRONT. STRONGER WINDS IN THE MIDDLE AND UPPER
LEVELS OF THE ATMOSPHERE MAY ALLOW SOME OF THE STORMS TO BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE NEXT TUESDAY AND WEDNESDAY
AS A COLD FRONT MOVES INTO THE UPPER MIDWEST. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

04/DAS

The radar

The La Crosse radar (KARX), 31 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 28, 5:20 PM CST
Where
Monroe County, 2 mi NW of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -90.850

Thunderstorm Wind, Monroe

When
August 28, 5:55 PM CST
Where
Monroe County, Tomah
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -90.500

Thunderstorm Wind, Monroe

When
August 28, 6:14 PM CST
Where
Monroe County, 5 mi N of Cashton
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
43.817, -90.783

Thunderstorm Wind, Juneau

When
August 28, 6:15 PM CST
Where
Juneau County, New Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -90.167

Thunderstorm Wind, Juneau

When
August 28, 6:33 PM CST
Where
Juneau County, Mauston
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -90.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379059, 5379056, 5379058, 5379057, 5379055.